Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 73, NWS Amarillo, TX

June 18, 2019Collingsworth County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 18, 2019, 10:25 PM CDT for Collingsworth County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2019, 10:25 PM CDT (03:25 UTC)
Expired
Jun 18, 2019, 11:15 PM CDT
In force
50 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Collingsworth County, TX

The radar

The Amarillo radar (KAMA), 131 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 10:39 PM CDTHAIL 1Dozier, TX
Jun 18, 11:15 PM CDTTSTM WND DMG1 Ene Wellington, TXROOF BLOWN OFF OF BUILDING, DOWNING POWERLINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 5:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WFUS54 KAMA 190325
TORAMA
TXC087-190415-
/O.NEW.KAMA.TO.W.0073.190619T0325Z-190619T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
1025 PM CDT Tue Jun 18 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Northeastern Collingsworth County in the Panhandle of Texas...

* Until 1115 PM CDT.
    
* At 1025 PM CDT, a severe thunderstorm capable of producing a
  tornado was located 5 miles west of Dozier, or 13 miles southwest
  of Shamrock, moving southeast at 30 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Samnorwood, Dozier and Lutie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3484 10017 3506 10054 3518 10054 3518 10032
      3514 10001
TIME...MOT...LOC 0325Z 293DEG 24KT 3510 10043 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Ferguson
2 follow-up statements
723 
WWUS54 KAMA 190345
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1045 PM CDT Tue Jun 18 2019

TXC087-190415-
/O.CON.KAMA.TO.W.0073.000000T0000Z-190619T0415Z/
Collingsworth TX-
1045 PM CDT Tue Jun 18 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
NORTHEASTERN COLLINGSWORTH COUNTY...
    
At 1045 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Samnorwood, or 12 miles northwest of Wellington,
moving southeast at 35 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Samnorwood, Dozier and Lutie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3503 10050 3516 10040 3515 10011 3514 10001
      3484 10017
TIME...MOT...LOC 0345Z 298DEG 32KT 3502 10032 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Ferguson
305 
WWUS54 KAMA 190411
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1111 PM CDT Tue Jun 18 2019

TXC087-190420-
/O.EXP.KAMA.TO.W.0073.000000T0000Z-190619T0415Z/
Collingsworth TX-
1111 PM CDT Tue Jun 18 2019

...THE TORNADO WARNING FOR NORTHEASTERN COLLINGSWORTH COUNTY WILL
EXPIRE AT 1115 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for Collingsworth 
county until 1145 PM CDT.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3503 10050 3516 10040 3515 10011 3514 10001
      3484 10017
TIME...MOT...LOC 0410Z 293DEG 24KT 3496 10013 

$$

Ferguson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 18, 7:11 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 7:11 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
711 PM CDT Tue Jun 18 2019

.AVIATION...
For the 00z TAFs...
Scattered thunderstorms will pose a threat to the terminals
through around 03z.  Variable surface winds gusting above 35
expected near thunderstorms.  Following thunderstorms, variable
surface winds generally below 10 kt expected through the night.
Surface winds expected to settle to a northwest direction for much
of the day on Wednesday at speeds below 15 kt.  VFR conditions
expected next 24 hours, apart from brief visibility reductions in
thunderstorms this evening.

Cockrell

&&

.PREV DISCUSSION... /Issued 258 PM CDT Tue Jun 18 2019/

SHORT TERM...This Afternoon through Tomorrow...

Synopsis: Upper level troughing is noted across the central CONUS. A
leading shortwave is now shifting east/northeast across the central
plains, with a second more subtle shortwave in northern NM. Isolated
to scattered thunderstorms are expected late this afternoon into the
evening hours in conjunction with the upper level shortwave and a
cold front. There is a cap, but it is not as strong as previously
thought based on the 19z KAMA special sounding. Any storms that do
develop could become severe with large hail and strong winds being
the main threat. An isolated tornado can't be rule out this evening
mainly in the eastern Texas Panhandle. Storm should be ending after
the front moves through tonight. There is a chance of some very
isolated diurnally driven storms Wednesday afternoon, with storms
moving off the higher terrain and perhaps along a weak area over
convergence near the caprock.  A few of these storms could become
briefly severe with hail and wind, with a diminishing threat into
the early evening. The following discussion will focus on today and
tonight:

Convective Initiation (CI): Convection has already initiated near
Raton NM near a pre-frontal trough that is currently draped across
southeast CO down into the western Oklahoma Panhandle and back up
into southern KS. A cumulus field is also becoming more evident just
south of the pre-frontal trough near KDHT to KDUX and will need to
be monitored for additional initiation in the next 1-2 hours. The
cap is a concern in the Panhandles and may limit convective
initiation and sustainment, especially across the southern Texas
Panhandle. The 19z special sounding showed 51 J/kg MLCIN which may
limit coverage, but a few storms should be able to develop in the
Panhandles, or at least persist as they move into the area from our
west. Another area of attempted CI is along a low level theta-E
gradient that is slowly shifting north near Plainview to Childress,
and has an area of Tcu near Floydata as of 19z. The cap may be too
strong for development in this area based on the convective trends.
The subtle shortwave trough is noted in the mid level water vapor
imagery now moving into north central NM, and this may result in
additional convective development across the northern zones in the
evening. These storms are expected to move east to southeast at 10
to 25 mph. Another round of storms may develop overnight as the main
cold front moves south and generates elevated convection in the
eastern Texas Panhandle near the better theta-E axis.

Pre-Storm Environment: A band of moderate 500mb westerlies is noted
across the northern zones which supports 25 to 35 knots of effective
bulk shear. Further south, mid level winds are weaker and surface
winds are still veered to the southwest, resulting in lower
effective shear values of around 20 knots. These may increase some
this evening as the low level jet increases. Plenty of insolation
across the Panhandles supports a thermodynamic environment around
1500 - 2000 J/kg MLCAPE. Temperatures should come up another few
degrees which will increase MLCAPE, with some 2500 to 3000 J/kg
possible. Steep lapse rates are also noted in the low and mid levels
with EML that also could keep capping concerns. However, short
term models continue to suggest that the cap will weaken enough for
storms to survive. Low level moisture is characterized with a subtle
moisture gradient of mid 50s dew points in the northeastern NM
plains to low 60s dew points in the eastern half of the Panhandles.
This moisture is fairly shallow so LCL heights are still moderate
high, around 1500 to 2000 m. These may drop some this evening aided
by some additional moisture advection with the low level jet.

Convective Mode and Severity: Given plentiful instability and
moderate shear in the northern zones, a few discrete storms capable
of supercell structures will be possible. These storms may loose
their supercell characteristics if they move southward out of the
better shear, however some backing of the low level winds this
evening and the increase in LLJ could offset this some. Upscale
growth will likely be the result of the strengthening LLJ and better
lift with the shortwave. Overall, the discrete storms will pose the
main hail threat. Certainly can't rule out some golf ball to tennis
ball size hail with the strongest discrete storms. Winds will become
more of a threat if storms can grow upscale with DCAPE as high as
1400 J/kg in the Texas Panhandle. The tornado threat is low due to
lack of better low level shear and high LCL heights, however if
surface winds can back enough this evening, an isolated tornado
threat can't be ruled out.

Ward

LONG TERM...

Upper level flow will transition from northwest to zonal on Thursday
and then it will become more southwest by Friday as an upper level
trough moves through the northwest U.S.  Thursday and Friday are
expected to be dry with temperatures above normal as southwest
surface winds increase.

Showers and thunderstorms may return to the northern and eastern CWA
Saturday night through Sunday as a cold front moves into the region
and stalls.  Several upper level short wave troughs will move
through the southwest flow aloft which will help trigger the showers
and storms.

The upper level trough then swings through the high plains by Monday
which should take the rain with it.

The rain and cold front will help to drop temperatures back down to
near normal for the weekend and then temperatures will warm again on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  85  60  95  66 /  30  10  10   0   0
Beaver OK                  59  82  60  93  67 /  40  10  10   5   5
Boise City OK              53  79  56  90  60 /  30  20  10   0   5
Borger TX                  60  86  62  96  68 /  30  20  10   0   0
Boys Ranch TX              58  85  59  96  65 /  20  10  10   0   5
Canyon TX                  59  88  59  96  65 /  20  10  10   0   0
Clarendon TX               62  86  62  93  69 /  20  20  10   0   5
Dalhart TX                 54  81  56  92  60 /  20  20  10   0   5
Guymon OK                  56  81  58  92  64 /  40  10  10   0   5
Hereford TX                59  89  60  97  65 /  20  10  10   0   0
Lipscomb TX                61  83  62  94  69 /  40  10  10   0   5
Pampa TX                   60  83  61  93  67 /  30  20  10   0   0
Shamrock TX                64  87  62  94  70 /  30  20  10   0   5
Wellington TX              65  89  64  95  71 /  30  20  10   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/77
Hazardous weather outlook, Jun 18, 3:09 PM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
309 PM CDT Tue Jun 18 2019

OKZ001>003-TXZ001>020-317-190815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
309 PM CDT Tue Jun 18 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected through tonight. Some storms may
become severe with large hail and damaging winds being the primary
hazard. However, an isolated tornado cannot be ruled out mainly
across the eastern Texas Panhandle. Heavy rainfall may lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across parts of the Panhandles
Wednesday afternoon and again Saturday night through Sunday. Some
of the storms Wednesday afternoon may become strong to severe
with large hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Emergency Management Officials and spotter groups should be ready
for possible activation through tonight.

In the hours before

Local storm report, Jun 18, 9:57 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
957 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     2 NW LAKE MCCLELLAN     35.24N 100.90W
06/18/2019  M64 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1900977

JC
Special weather statement, Jun 18, 9:57 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
957 PM CDT Tue Jun 18 2019

OKZ003-190345-
Beaver OK-
957 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 1045 PM
CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forgan, or 8 miles north of Beaver, moving east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Beaver, Forgan, Gate, Knowles, Elmwood, Mocane, Slapout and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10000 3650 10080 3700 10059 3700 10000
TIME...MOT...LOC 0257Z 273DEG 46KT 3693 10050

LG
Local storm report, Jun 18, 10:06 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1006 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 ESE BORGER            35.66N 101.38W
06/18/2019  M1.50 INCH       HUTCHINSON         TX   PUBLIC

            PICTURE OF HAIL SENT VIA TWITTER.

&&

EVENT NUMBER AMA1900979

LFM
Local storm report, Jun 18, 10:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1014 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
06/18/2019  M64 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1900979

WARD
Local storm report, Jun 18, 10:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1017 PM CDT TUE JUN 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     9 NE GROOM              35.31N 101.01W
06/18/2019  M69 MPH          GRAY               TX   BROADCAST MEDIA

            GRANDVIEW-HOPKINS ABC7 SCHOOLNET SITE

&&

EVENT NUMBER AMA1900980

WARD
Special weather statement, Jun 18, 10:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1018 PM CDT Tue Jun 18 2019

TXZ004-005-190345-
Ochiltree TX-Lipscomb TX-
1018 PM CDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR LIPSCOMB AND NORTHEASTERN
OCHILTREE COUNTIES UNTIL 1045 PM CDT...

At 1017 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Perryton, moving east at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton, Lipscomb, Booker, Follett, Higgins, Darrouzett and Wolf
Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3624 10078 3650 10080 3650 10000 3607 10000
TIME...MOT...LOC 0317Z 281DEG 41KT 3635 10066

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:24 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman51 min
Jun 18, 7:34 PM CDTTornado WarningAMAHutchinson, Moore41 min
Jun 18, 7:41 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall49 min
Jun 18, 7:46 PM CDTSevere Thunderstorm WarningAMARoberts59 min
Jun 18, 7:59 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts61 min
Jun 18, 8:05 PM CDTTornado WarningAMACarson, Hutchinson, Roberts40 min
Jun 18, 8:18 PM CDTTornado Warning Tornado observedAMACarson, Gray27 min
Jun 18, 8:27 PM CDTSevere Thunderstorm WarningAMADallam48 min
Jun 18, 8:42 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts48 min
Jun 18, 8:44 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler61 min
Jun 18, 8:56 PM CDTTornado WarningAMAGray34 min
Jun 18, 9:11 PM CDTAreal Flood AdvisoryAMACarson, Gray3 hr
Jun 18, 9:36 PM CDTAreal Flood AdvisoryAMAHutchinson3 hr
Jun 18, 9:40 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler65 min
Jun 18, 10:15 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler60 min
Jun 18, 10:18 PM CDTSpecial Weather StatementAMALipscomb27 min
Jun 18, 10:55 PM CDTSevere Thunderstorm WarningAMACollingsworth50 min
Jun 18, 11:40 PM CDTSevere Thunderstorm WarningAMACollingsworth50 min
Jun 19, 12:16 AM CDTSpecial Weather StatementAMAGray59 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.